North Dakota, 2017

Blizzard and Heavy Snow in North Dakota, March 6 to 7, 2017

March 6 to 7, 2017 · NWS BIS · 38 events in 35 counties and zones

On March 6, strong surface low pressure deepened over southwest North Dakota and gradually moved towards the northeast as an upper level trough deepened over eastern Montana before closing off over North Dakota. Widespread snow developed over northern North Dakota and combined with very strong winds to produce blizzard conditions.

Where it happened

Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

On March 6, strong surface low pressure deepened over southwest North Dakota and gradually moved towards the northeast as an upper level trough deepened over eastern Montana before closing off over North Dakota. Widespread snow developed over northern North Dakota and combined with very strong winds to produce blizzard conditions. To the south, much less snow fell, though strong winds prevailed. The snow gradually diminished and moved to the east during the evening of March 6, but the very strong winds continued. This led to a ground blizzard continuing across the north through the day on March 7. Large drifts formed from the blizzard, which led to an Amtrak passenger train getting stuck approximately 5 miles west of Rugby, Pierce County. About 50 high school students in Minot, Ward County, had to spend the night at a local hotel because they could not return to the Minot Air Force Base. In Glenburn, Renville County, about 150 students, along with most of the staff, had to spend the night at the school, with a few having to spend a second night as roads remained blocked.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 6, 7:08 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 6, 7:08 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
708 AM CST Mon Mar 6 2017

.UPDATE...
Issued at 703 AM CST Mon Mar 6 2017

Quick update for minor timing adjustments to the start of
winter headlines across central North Dakota. Will cover the dense
fog across much of the area this morning with a SPS in lieu of a
Dense Fog Advisory given the complex headline setup for today.
Overall, all headlines and impacts are on track based on the 06
UTC global models and the 09-11 UTC high resolution iterations.

&&

.SHORT TERM...(Today and tonight)
Issued at 431 AM CST Mon Mar 6 2017

A powerful winter storm and will impact much of western and
central North Dakota through the short term. Blizzard conditions
are likely over parts of the north by this afternoon. A
complicated forecast is shaping up with large differences in model
guidance even at this late hour.

A deepening mid level trough, currently located over eastern
Montana, will continue to dig and eventually take on a negative
tilt and close off over North Dakota today. At the surface, low
pressure will start to develop over the southwestern part of the
state. Rapid cyclogenesis will take place as this low propagates
quickly northeast across the state, eventually moving into
southeastern Manitoba by this evening.

While precipitation will likely begin as rain or a wintry mix,
cold air will quickly filter in behind the deepening low,
promoting a quick change over to mostly snow across the north.
Some of the latest model guidance early this morning has shifted
the heavier bands of snow further west, so elected to expand the
heavier accumulations to the Montana border. Anywhere along and
north of Highway 2 will see snow totals in the 3 to 8 inch range
with locally higher amounts possible. Quite a bit of uncertainty
still remains as to where these heavier bands will setup,
however.

Another concern will be potential near blizzard to blizzard
conditions where the heavier snow falls. The GFS has been
consistent with very strong pressure rises as the low races
northeast. The 00z iteration paints a large area of 3 hour
pressure changes from +4 to +6 mb by this evening, which will
certainly help to mix some very strong winds down to the surface
with steep low level lapse rates also in place. Because of this,
elected to go with a blizzard warning over much of the north. The
worst conditions will likely be along and north of Highway 2.

Elsewhere, the current winter weather advisory and high wind
warning still look good.

.LONG TERM...(Tuesday through Sunday)
Issued at 431 AM CST Mon Mar 6 2017

As the winter storm continues to depart, Tuesday looks like
another windy day and will likely require more headlines after a
brief lull overnight Monday.

The long term will generally remain active and much colder with
fast moving waves embedded within northwest flow aloft towards the
end of the week. There will be many chances of light snow with
these waves.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 703 AM CST Mon Mar 6 2017

Widespread LIFR/VLIFR fog will precede the strong storm system
that will impact western and central North Dakota today through
tonight. Significant aviation hazards are expected with very
strong winds with gusts of 40-55kts developing, heavy snow, low
ceilings and visibility.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon CST /11 AM MST/ today to
midnight CST /11 PM MST/ tonight for NDZ019>022-034-035-042-045-
046.

Winter Weather Advisory until midnight CST /11 PM MST/ tonight
for NDZ017-018-031>033-041.

Blizzard Warning from noon today to 6 AM CST Tuesday for
NDZ002>005-010>013.

Winter Weather Advisory from 3 PM this afternoon to midnight CST
tonight for NDZ023-025-036-037-047-048-050-051.

Winter Storm Warning until 6 PM CST this evening for NDZ001-009.

High Wind Warning until 5 PM MST this afternoon for NDZ040-043-
044.

&&

UPDATE...AYD
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...AYD
Hazardous weather outlook, Mar 6, 7:03 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
703 AM CST Mon Mar 6 2017

NDZ017>023-025-031>037-041-042-045>048-050-051-071315-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Hettinger-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
703 AM CST Mon Mar 6 2017 /603 AM MST Mon Mar 6 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect today through this
evening. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A wind advisory may be needed for Tuesday and Tuesday night for
strong and gusty northwest winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002>005-010>013-071315-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
703 AM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Today and Tonight

A Blizzard Warning is in effect this afternoon through tonight.
See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A wind advisory may be needed for Tuesday and Tuesday night for
strong and gusty northwest winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040-043-044-071315-
Slope-Bowman-Adams-
603 AM MST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect today. See www.weather.gov/bis
for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A wind advisory may be needed for Tuesday and Tuesday night for
strong and gusty northwest winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-071315-
Divide-Williams-
703 AM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect today. See www.weather.gov/bis
for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A wind advisory may be needed for Tuesday and Tuesday night for
strong and gusty northwest winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PJA

In the hours before

Special weather statement, Mar 6, 5:49 AM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
549 AM CST Mon Mar 6 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla,
Dunseith, Rolette, Shell Valley, St. John, Williston, New Town,
Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Carrington, Beach, Medora,
Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth,
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
549 AM CST Mon Mar 6 2017 /449 AM MST Mon Mar 6 2017/

...DENSE FOG ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS
MORNING...

Areas of dense fog with visibility below one half mile will
continue to develop across most of western and central North
Dakota this morning. Fog may hold into the afternoon central
until the onset of precipitation with the strong storm system
that will impact the area. Use caution if traveling especially at
uncontrolled intersections, railroad crossings and truck entry
points.

PJA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind, 11 blizzard, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Williams

When
March 6, 9:00 AM CST to 5:00 PM CST
Where
Williams forecast zone
Reported by
NWS Employee
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Seven inches of snow fell in Williston.

Heavy Snow, Divide

When
March 6, 9:00 AM CST to 5:00 PM CST
Where
Divide forecast zone
Reported by
NWS Employee
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

An estimated seven inches of snow fell in southern Divide County.

High Wind, Adams

When
March 6, 12:00 PM CST to March 7, 8:00 PM CST
Where
Adams forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported a wind gust of 63 mph.

High Wind, Slope

When
March 6, 12:00 PM CST to March 7, 8:00 PM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Sand Creek RAWS reported a wind gust of 58 mph.

High Wind, Bowman

When
March 6, 12:00 PM CST to March 7, 8:00 PM CST
Where
Bowman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
RAWS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Wind gust is estimated for Bowman County using the Sand Creek RAWS in Slope County.

Blizzard, Pierce

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, Wells

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
Wells forecast zone
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, Rolette

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
Rolette forecast zone
Reported by
AWOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, Bottineau

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
Bottineau forecast zone
Reported by
AWOS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, McHenry

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
McHenry forecast zone
Reported by
AWOS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, Renville

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
Renville forecast zone
Reported by
ASOS
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, Ward

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
Ward forecast zone
Reported by
ASOS

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, Burke

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
Burke forecast zone
Reported by
ASOS
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, Mountrail

When
March 6, 4:00 PM CST to March 7, 8:00 PM CST
Where
Mountrail forecast zone
Reported by
ASOS
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

High Wind, Burleigh

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Burleigh forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Bismarck ASOS reported a wind gust of 66 mph.

High Wind, Stutsman

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Stutsman forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Jamestown ASOS reported a wind gust of 64 mph.

High Wind, Stark

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Stark forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Dickinson ASOS reported a wind gust of 65 mph.

High Wind, McLean

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
McLean forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Garrison ASOS reported a wind gust of 61 mph.

High Wind, Mercer

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Mercer forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Hazen AWOS reported a wind gust of 62 mph.

High Wind, Wells

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Wells forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Harvey AWOS reported a wind gust of 62 mph.

High Wind, Foster

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Foster forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Carrington AWOS reported a wind gust of 60 mph.

High Wind, Morton

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Morton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS

Glen Ullin AWOS reported a wind gust of 69 mph.

High Wind, Sioux

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Sioux forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

Tatanka Prairie RAWS reported a wind gust of 71 mph.

High Wind, Emmons

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Emmons forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Linton AWOS reported a wind gust of 60 mph.

High Wind, Dickey

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Dickey forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Wind gust is estimated for Dickey County using the Gwinner AWOS in Sargent County.

High Wind, La Moure

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
La Moure forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Wind gust is estimated for LaMoure County using the Jamestown ASOS in Stutsman County.

High Wind, Kidder

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Kidder forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Wind gust is estimated for Kidder County using the Jamestown ASOS in Stutsman County.

High Wind, Logan

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Wind gust is estimated for Logan County using the Jamestown ASOS in Stutsman County.

High Wind, McIntosh

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
McIntosh forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Wind gust is estimated for McIntosh County using the Linton AWOS in Emmons County.

High Wind, Sheridan

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Sheridan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Wind gust is estimated for Sheridan County using the Harvey AWOS in Wells County.

High Wind, Oliver

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Oliver forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Wind gust is estimated for Oliver County using the Hazen AWOS in Mercer County.

High Wind, Grant

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Wind gust is estimated for Grant County using the Glen Ullin AWOS in Morton County.

High Wind, Hettinger

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Hettinger forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Wind gust is estimated for Hettinger County using the Dickinson ASOS in Stark County.

High Wind, Dunn

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Dunn forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Wind gust is estimated for Dunn County using the Dickinson ASOS in Stark County.

High Wind, Billings

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Billings forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Wind gust is estimated for Billings County using the Dickinson ASOS in Stark County.

High Wind, Golden Valley

When
March 7, 6:00 AM CST to 8:00 PM CST
Where
Golden Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
RAWS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Wind gust is estimated for Golden Valley County using the Sand Creek RAWS in Slope County.

Blizzard, Divide

When
March 7, 11:00 AM CST to 8:00 PM CST
Where
Divide forecast zone
Reported by
AWOS
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

Blizzard, Williams

When
March 7, 11:00 AM CST to 8:00 PM CST
Where
Williams forecast zone
Reported by
AWOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Strong winds combined with fresh snow on the ground along with falling snow to produce a blizzard.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686868, 686870, 675894, 686262, 689498, 689179, 689180, 689181, 689182, 689183, 689184, 689185, 689198, 689199, 675888, 675889, 675890, 675891, 686255, 686257, 686260, 686261, 686263, 686264, 686269, 686270, 686271, 686272, 686273, 686275, 686276, 686277, 686278, 686279, 686280, 686281, 689178, 689497.